Format

Send to

Choose Destination
Endocr Pract. 2003 Sep-Oct;9(5):406-16.

Thiazolidinediones, peripheral edema, and type 2 diabetes: incidence, pathophysiology, and clinical implications.

Author information

1
Section of Diabetes and Metabolism, VA San Diego HealthCare System, California 92161, USA.

Abstract

OBJECTIVE:

To present an objective, evidence-based review of edema associated with thiazolidinedione use in patients with type 2 diabetes.

METHODS:

We review the incidence, pathophysiology, and clinical significance of edema associated with the use of thiazolidinediones, with specific emphasis on the two currently available thiazolidinediones, rosiglitazone and pioglitazone.

RESULTS:

Both pioglitazone and rosiglitazone have been associated with increased development of edema in clinical trials. The incidence of edema in these trials varies from about 3.0 to 7.5% with the thiazolidinediones compared with 1.0 to 2.5% with placebo or other oral antidiabetic therapy. The highest incidence of edema has been reported when thiazolidinediones are used in combination with insulin. In clinical studies, these patients have an incidence of edema of 15.3% when treated with insulin plus pioglitazone and 14.7% when treated with insulin plus rosiglitazone (compared with 7.0% and 5.4% in the insulin-only groups, respectively). In addition to peripheral edema, reports have described pulmonary edema associated with thiazolidinedione therapy. In all such reports, patients failed to respond to diuretics during use of thiazolidinediones. Clinical improvement ensued only after discontinuation of thiazolidinedione therapy. Therefore, thiazolidinediones either may have some effect on the delivery of diuretics to the lumen of the nephron or may induce tubular alterations that impair the ability of the nephrons to respond to diuretics. Several potential causes have been postulated to precipitate edema in patients with diabetes who are treated with these agents: increased plasma volume, increased renal sodium reabsorption, reflex sympathetic activation, alteration of intestinal ion transport, and increased production of vascular endothelial growth factor.

CONCLUSION:

Available evidence suggests that edema is a class effect of the thiazolidinediones and is multifactorial in origin. Thiazolidinedione-associated edema seems to be dose related and occurs most frequently when thiazolidinediones are used in combination with insulin. Hence, therapy with these agents should be initiated at low doses, and patients should undergo assessment for edema and congestive heart failure during the first few weeks of treatment. Caution should be exercised when thiazolidine-diones are used in those at risk for or with a history of heart failure. Options for management thiazolidinedione-associated edema include dose reduction, drug discontinuation, and symptomatic therapy with diuretics. Further studies are needed to elucidate the mechanisms responsible for the cause of edema in patients with type 2 diabetes treated with thiazolidinediones and to determine whether certain factors might predict susceptibility to development of edema and congestive heart failure.

PMID:
14583425
DOI:
10.4158/EP.9.5.406
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Allen Press, Inc.
Loading ...
Support Center